Vermont, 2011

Hail and Damaging Winds in Vermont, June 1, 2011

June 1, 2011 · NWS ALY · 16 events in 2 counties and zones

A strong cold front swept across the region during Wednesday afternoon and evening, June 1st. Atmospheric conditions were favorable for severe thunderstorms, including supercells with an explosive environment in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front swept across the region during Wednesday afternoon and evening, June 1st. Atmospheric conditions were favorable for severe thunderstorms, including supercells with an explosive environment in place across the region. The thunderstorms had strong and persistent (sometimes rotating) updrafts.

Severe thunderstorms affected southern Vermont. Large and historic hail occurred with only a few strong wind reports. Hail sizes of greater than one inch in diameter were common, with reports of greater than baseball size hail, 3 inches, being reported in Shaftsbury in Bennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 10:25 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 10:25 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1125 AM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON ACCOMPANIED
BY SCATTERED SHOWERS AND THUNDERSTORMS. BEHIND THIS COLD FRONT...MUCH
COOLER AIR WILL FLOW INTO THE REGION FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1115 AM...MINOR UPDATE TO INCREASE POPS TO 50 PERCENT AS
CONVECTION MOVES THROUGH AREA. MESOSCALE MODELS CONTINUE TO INDICATE
THE CONVECTION SHOULD BE SCATTERED.

LAUNCHING A SPECIAL 16Z BALLOON AHEAD OF CONVECTION.

AS OF 10 AM...SEVERE THUNDERSTORMS WATCH #410 IS IN EFFECT UNTIL
21Z FOR THE ENTIRE FORECAST AREA.

AS OF 9 AM...HAD PREFRONTAL STORMS ACROSS THE AREA EARLIER THIS
MORNING. NOW HAVE STORMS ARE FIRING UP AHEAD OF THE COLD FRONT.
THE COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL MOVE ACROSS THE
AREA THIS AFTERNOON. HAVE KEPT POPS IN CHANCE CATEGORY FOR
SCATTERED STORMS. THE ENTIRE FORECAST AREA IS IN THE SLIGHT RISK
FOR SEVERE THUNDERSTORM TODAY AND HAVE CONTINUED WITH ENHANCED
WORDING IN GRIDS. DEWPOINTS ARE IN THE MID TO UPPER 60S ACROSS
AREA WITH EXPECTED HIGHS WELL INTO THE 80S TO AROUND 90 DEGREES.
12Z/ALB SOUNDING INDICATES MIXED LAYER CAPE OF ABOUT 2500 J.KG.
FREEZING LEVEL IS QUITE HIGH 13600 FEET HOWEVER WITH SO MUCH
AVAILABLE CAPE AND STEEP LAPSE RATES CAN STILL GET LARGE HAIL. MAIN
THREAT WILL BE DAMAGING WINDS AS WE HAVE STRONG UNIDIRECTIONAL
WIND WITH 50-70 KT WLY/WSWLY FLOW. ORGANIZED CLUSTERS AND LINE
SEGMENTS ARE EXPECTED.

AS OF 515 AM EDT...THUNDERSTORMS HAVE MOVED FROM THE TUG HILL
AREA INTO THE WESTERN ADIRONDACKS. HAVE ISSUED AN SVR FOR NORTHERN
HAMILTON...NORTHERN HERKIMER...AND NORTHWESTERN WARREN COUNTIES AT
453AM. HAVE UPPED POPS TO LIKELY IN THESE AREAS ALONG WITH ADDING
ENHANCED WORDING FOR POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS.

     PREVIOUS NEAR TERM DISCUSSION...
AN ACTIVE DAY EXPECTED ACROSS THE ALY FA...AS A STRONG COLD FRONT
IS EXPECTED TO SWEEP ACROSS THE REGION FROM NORTHWEST TO SOUTHEAST
REACHING WESTERN ZONES LATE THIS MORNING AND FAR SOUTHEAST PORTION
OF FA LATE THIS AFTERNOON. ALONG AND AHEAD OF THE FRONT EXPECT
MAINLY SCATTERED SHOWERS AND THUNDERSTORMS WITH THE ACTIVITY BEING
MOST WIDESPREAD FROM LATE MORNING THROUGH MID AFTERNOON. SPC HAS
AT LEAST A PORTION OF EACH COUNTY IN ALY FA OUTLOOKED SLIGHT RISK
FOR TODAY. THERE ARE MANY FAVORABLE INGREDIENTS FOR SOME SEVERE
THUNDERSTORMS INCLUDING H7-H5 LAPSE RATES WHICH REMAIN BTWN 6.5
AND 7.5 C/KM THROUGH 18Z...ML MUCAPES IN EXCESS OF 4000 J/KG IN
SOME AREAS...STRONG THETA E RDG H10-H8 WITH SURFACE DEWPOINTS IN
THE 60S...STRONG THERMAL GRADIENT WITH COLD FRONT... AND WBZ
VALUES WHICH DROP QUICKLY TO BTWN 7 AND 10 KFT ACRS FA BY 18Z. H8
WINDS INCREASE TO 25 TO 35 KTS AHEAD OF THE FRONT...HOWEVER THE
CORE OF THE LOW LEVEL JET REMAINS WELL BEHIND THE FRONT WITH
50+KTS ARRIVING THIS EVENING. THE H7 STEERING WINDS INCREASE TO 35
TO 45 KTS BY 18Z JUST AHEAD OF THE FRONT AND EXPECT THAT STORMS
WILL GENERALLY MOVE FROM WEST SOUTHWEST TO EAST NORTHEAST AT 40 TO
50 MPH. UPPER LEVEL JET OF 115+KTS WHILE REMAINING FAR NORTHWEST
OF FA ACRS UPPER GREAT LAKES HAS CYCLONIC CURVATURE WHICH WOULD
IMPLY FAIRLY GOOD UPPER LEVEL DIVERGENCE ACRS FA. PWATS ARE ALSO
HIGH AHEAD OF THE FRONT BTWN 1.50 AND 1.75 INCHES...THUS ANY
TRAINING OF CELLS MAY RESULT IN SOME HEAVY DOWNPOURS. EXPECT HIGHS
THIS AFTERNOON TO RANGE FROM THE UPPER 70S NORTHWEST TO AROUND 90
SOUTHEAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
IN THE WAKE OF THE COLD FRONT EXPECT CLEARING AND BREEZY
CONDITIONS TONIGHT WITH LOWS IN THE LOWER 40S NORTHWEST TO MID
50S SOUTHEAST. ON THURSDAY EXPECT SOME CLOUDS ESPECIALLY ACROSS
HIGHER TERRAIN WITH WIDELY SCATTERED TO SCATTERED SHOWERS ACROSS
THE NORTHERN MOUNTAINS AS STRONG COLD POOL ALOFT WITH H5 TEMPS
DROPPING TO -15 TO -17 C LATE THURSDAY. HIGHS ON THURSDAY WILL BE
MUCH COOLER THAN RECENT DAYS RANGING FROM THE MID TO UPPER 50S
NORTHWEST TO AROUND 70 SOUTHEAST. FOR THURSDAY NIGHT EXPECT
DIMINISHING WINDS AND VERY CHILLY CONDITIONS FOR EARLY JUNE AS HIGH
PRESSURE BUILDS INTO THE REGION. LOWS THURSDAY NIGHT ARE EXPECTED
TO RANGE FROM THE MID 30S NORTHWEST TO THE LOWER 40S SOUTHEAST.
SINCE AREAS OF FROST ARE POSSIBLE BOTH THURSDAY NIGHT AND FRIDAY
NIGHT WILL SPLIT OFF NORTHERN HERKIMER...HAMILTON AND NORTHWEST
WARREN COUNTY IN THE HWO AND MENTION THAT FROST ADVISORIES MAY BE
NEEDED.

FOR FRIDAY AND FRIDAY NIGHT EXPECT GENERALLY CLEAR CONDITIONS WITH
HIGH PRESSURE IN CONTROL AND A SLIGHT MODERATING TREND FOR HIGHS
ON FRIDAY WITH TEMPS RANGING FROM THE UPPER 60S TO MID 70S AND
LOWS FRIDAY NIGHT IN THE MID 30S TO MID 40S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE WEEKEND WILL GET OFF TO A BIT OF A COOL START WITH A NORTHERLY
FLOW OF COOL AIR OUT OF EASTERN CANADA AROUND THE WEST SIDE OF A
CUTOFF UPPER LOW. A WESTERLY FLOW AROUND THE NORTH OF THE 500 HPA
RIDGE IS LIKELY TO RESULT IN SOME OVERRUNNING AHEAD OF A WARM FRONT
STARTING SATURDAY AFTERNOON. TEMPERATURES WILL REBOUND THROUGH THE
60S INTO THE 70S OVER MOST OF THE REGION EXCEPT IN SOME OF THE
COOLER REGIONS LIKE THE ADIRONDACKS AND HIGHER ELEVATIONS OF THE
CATSKILLS AND SOUTHERN VERMONT WHERE TEMPERATURES ARE LIKELY TO
MAX OUT IN THE UPPER 60S...WITH HIGHS IN THE MID TO UPPER 70S
IN THE HUDSON AND MOHAWK VALLEYS.

THE UPPER LOW DIPS SOUTHWARD INTO THE ATLANTIC OFF NEW ENGLAND
WHILE HIGH PRESSURE HANGS TOUGH OVER THE LOWER MISSISSIPPI VALLEY
RELATIVELY COOL TEMPERATURES ALOFT RESULT IN LOW TO MODEST VALUES
OF CAPE DURING THE MIDDAY PERIODS...SO FOR THE MOST PART HAVE GONE
WITH SLIGHT CHANCE POPS...WITH SHOWERS DURING THE NIGHT AND EARLY
MORNING HOURS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS THROUGH THE PERIOD. FOR THE MOST PART...LOOKS LIKE A FAIRLY
PLEASANT PERIOD WITH HIGHS MOSTLY IN THE 70S AND LOWS FROM THE
MID 40S TO THE MID 50S.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SEVERE THUNDERSTORMS WATCH #410 IS IN EFFECT UNTIL 21Z FOR THE
ENTIRE FORECAST AREA.

COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON SWEEPING OUT
THE HOT AND HUMID AIRMASS AND USHERING IN A MUCH COOLER AIRMASS.
STORMS ALREADY FIRING UP AHEAD OF THE COLD FRONT ACROSS WESTERN
AND CENTRAL NEW YORK INTO CENTRAL PA. UPDATED TAFS FOR THE TIMING
OF CONVECTION AND FRONTAL PASSAGE BASED ON MESOSCALE MODELS...HRRR-
3KM AND HIRESWRF AND OBSERVATIONAL DATA. GENERALLY VFR CONDITIONS
ARE EXPECTED WITH MVFR-IFR WITH STORMS.

BREEZY AND GUSTY SOUTHERLY WINDS WILL SHIFT TO THE WEST WITH THE
FRONTAL PASSAGE.

OUTLOOK...
THU...VFR...WINDY.
FRI...VFR...NO SIG WX.
SAT-SUN...VFR/MVFR. CHC -SHRA/-TSRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY...ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. BEHIND THIS COLD FRONT...MUCH
COOLER AIR WILL FLOW INTO THE REGION FOR THURSDAY AND FRIDAY.

RELATIVE HUMIDITY VALUES WILL DROP TO 30 TO 45 PERCENT
TODAY...RECOVER TO 75 TO 100 PERCENT TONIGHT...AND DROP TO 30 TO
50 PERCENT ON THURSDAY.

WINDS WILL BE SOUTHWEST AT 15 TO 20 MPH WITH GUSTS 30 TO 35 MPH
TODAY...WEST AT 15 TO 25 MPH TONIGHT...AND WEST AT 15 TO 20 MPH
WITH GUSTS UP TO 30 MPH ON THURSDAY.

&&

.HYDROLOGY...
THE SCHROON RIVER CONTINUES ABOVE FLOOD STAGE BETWEEN SCHROON LAKE
AND THE HUDSON RIVER. IT WAS ABOUT 5 INCHES ABOVE ITS 7 FOOT FLOOD
STAGE AT RIVERBANK...NEAR WARRENSBURG...AROUND MIDNIGHT TUESDAY
NIGHT...AND RECEDING ABOUT AN INCH EVERY SIX HOURS. IT WILL LIKELY
DROP BELOW FLOOD SHORTLY BEFORE DAYBREAK THURSDAY.

LAKE CHAMPLAIN ALSO CONTINUES ABOVE ITS FLOOD ELEVATION. PLEASE
REFER TO STATEMENTS FROM OUR OFFICE IN BURLINGTON VT FOR DETAILS
ON LAKE CHAMPLAIN.

SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT THE REGION STARTING
AROUND DAYBREAK TODAY...AND ARE LIKELY TO CONTINUE THROUGH MID
TO LATE AFTERNOON. PRECIPITABLE WATER AMOUNTS AHEAD OF THE FRONT
ARE EXPECTED TO BE IN THE 1.5 TO 1.75 INCH RANGE SO THERE IS
POTENTIAL FOR HEAVY DOWNPOURS TYPICAL OF SUMMER THUNDERSTORMS.
WIND ALOFT SUGGEST STORMS WILL MOVE IN A SOUTH SOUTHWEST TO EAST
NORTHEAST DIRECTION AROUND 40 TO 50 MPH...BUT COULD ALSO TRAIN
WHICH WOULD RESULT IN BANDS OF HEAVY RAIN WHICH COULD CAUSE
PONDING ON PAVED SURFACES AND SHARP RISES ON SMALLER STREAMS.
WIDESPREAD HEAVY RAIN IS NOT EXPECTED AND THERE WILL BE MUCH LESS
RESPONSE ON THE LARGER RIVERS.

HIGH PRESSURE MOVING IN BEHIND THE FRONT SHOULD THEN RESULT IN
DRY WEATHER UNTIL THE WEEKEND WHEN ANOTHER SYSTEM MOVING THROUGH
THE REGION WILL AGAIN RESULT IN A POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/11
NEAR TERM...IAA/RCK/11
SHORT TERM...11
LONG TERM...RCK
AVIATION...IAA/RCK
FIRE WEATHER...11
HYDROLOGY...RCK
Hazardous weather outlook, Jun 1, 9:15 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT WED JUN 1 2011

NYZ032-033-042-021100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
1015 AM EDT WED JUN 1 2011

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF
EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY BE
SEVERE. THE THUNDERSTORMS WILL MOVE ACROSS OUR REGION FROM WEST
SOUTHWEST TO EAST NORTHEAST AT 40 TO 50 MPH AHEAD OF A COLD FRONT
WHICH IS EXPECTED TO SWEEP ACROSS OUR REGION FROM LATE MORNING
THROUGH EARLY AFTERNOON. THE GREATEST THREAT FROM THESE
THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...TRAINING OF THUNDERSTORMS IS POSSIBLE WHICH MAY RESULT
IN SOME HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT AS
TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 30S...IF THE THREAT
OF FROST BECOMES MORE CERTAIN FROST ADVISORIES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...IN EAST CENTRAL NEW YORK...HERKIMER...HAMILTON AND
WARREN.

CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-082>084-
VTZ013>015-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1015 AM EDT WED JUN 1 2011

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING THE SOUTHERN ADIRONDACKS...AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH MAY BE
SEVERE. THE THUNDERSTORMS WILL MOVE ACROSS OUR REGION FROM WEST
SOUTHWEST TO EAST NORTHEAST AT 40 TO 50 MPH AHEAD OF A COLD FRONT
WHICH IS EXPECTED TO SWEEP ACROSS OUR REGION FROM LATE MORNING
THROUGH LATE AFTERNOON. THE GREATEST THREAT FROM THESE
THUNDERSTORMS WOULD BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...TRAINING OF THUNDERSTORMS IS POSSIBLE WHICH MAY RESULT
IN SOME HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...IN NORTHWEST CONNECTICUT LITCHFIELD...IN WESTERN
MASSACHUSETTS BERKSHIRES...IN SOUTHERN VERMONT BENNINGTON AND
WINDHAM...IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...
DUTCHESS...FULTON...GREENE...MONTGOMERY...RENSSELAER...
SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN...AND
WASHINGTON.

In the hours before

Local storm report, Jun 1, 12:13 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
113 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             BARKERSVILLE            43.09N 74.04W
06/01/2011  E0.88 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

TWASULA
Local storm report, Jun 1, 12:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             JOHNSTOWN               43.01N 74.37W
06/01/2011  E0.88 INCH       FULTON             NY   TRAINED SPOTTER

            PENNY TO NICKEL SIZE.

&&

TWASULA
Local storm report, Jun 1, 12:25 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
125 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             6 N GALWAY              43.10N 74.05W
06/01/2011  E0.75 INCH       SARATOGA           NY   PUBLIC

&&

TWASULA
Local storm report, Jun 1, 12:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
126 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             4 SW SCHUYLERVILLE      43.05N 73.64W
06/01/2011  E1.75 INCH       SARATOGA           NY   PUBLIC

&&

TWASULA
Local storm report, Jun 1, 12:28 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     TABORTON                42.65N 73.49W
06/01/2011                   RENSSELAER         NY   FIRE DEPT/RESCUE

            POWER POLE AND WIRES DOWN.

&&

TWASULA
Local storm report, Jun 1, 12:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
129 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     LIGHTNING        1 S MECHANICVILLE       42.89N 73.69W
06/01/2011                   SARATOGA           NY   FIRE DEPT/RESCUE

            WIRES HIT BY LIGHTNING

&&

TWASULA

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bennington

When
June 1, 12:55 PM EST to 1:00 PM EST
Where
Bennington County, 0.21 mi NW of East Arlington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.072, -73.153

Half dollar size hail was reported during a thunderstorm in Arlington.

Hail, Windham

When
June 1, 1:16 PM EST to 1:20 PM EST
Where
Windham County, 0.96 mi NNW of West Dover
Measured
2 in hail
Reported by
Public
Coordinates
42.942, -72.859

Multiple reports of 2 inch diameter size hail (measured) were reported during a thunderstorm in West Dover.

Hail, Windham

When
June 1, 1:28 PM EST to 1:31 PM EST
Where
Windham County, East Dover
Measured
1.75 in hail
Reported by
Post Office
Coordinates
42.950, -72.770

Golf ball size hail was reported during a thunderstorm in East Dover.

Hail, Bennington

When
June 1, 1:48 PM EST to 1:52 PM EST
Where
Bennington County, 0.51 mi E of Shaftsbury
Measured
1.75 in hail
Reported by
Public
Coordinates
43.000, -73.190

Hail up to golf ball size was reported during a thunderstorm in Shaftsbury.

Hail, Bennington

When
June 1, 2:00 PM EST to 2:10 PM EST
Where
Bennington County, 0.51 mi E of Shaftsbury
Measured
3.25 in hail
Reported by
Public
Coordinates
43.000, -73.190

Multiple reports of large hail were reported during a thunderstorm in Shaftsbury. Hail stones of 3.25 inches and 2.75 inches in diameter were measured.

Hail, Bennington

When
June 1, 2:07 PM EST to 2:10 PM EST
Where
Bennington County, 1.52 mi E of Shaftsbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -73.170

Nickel to quarter size hail (measured) was reported during a thunderstorm approximately 1 mile east of Shaftsbury. In addition, trees were reported down due to strong thunderstorm winds.

Thunderstorm Wind, Bennington

When
June 1, 2:07 PM EST
Where
Bennington County, 0.5 mi W of Sunderland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.120, -73.110

Two trees were reported down in Sunderland due to strong thunderstorm winds.

Hail, Windham

When
June 1, 2:15 PM EST to 2:20 PM EST
Where
Windham County, 0.69 mi N of Brattleboro
Measured
0.88 in hail
Reported by
Public
Coordinates
42.860, -72.570

Nickel size hail was reported near Brattleboro during a thunderstorm.

Hail, Windham

When
June 1, 2:30 PM EST to 2:35 PM EST
Where
Windham County, 0.86 mi NW of Newfane to 1.01 mi E of Harmonyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.990, -72.660

Quarter to golf ball size hail was reported in Newfane, and approximately 1 mile southeast of Townshend. The golf ball size hail was measured at the Sherriff Department in Newfane.

Hail, Bennington

When
June 1, 2:55 PM EST to 3:00 PM EST
Where
Bennington County, 0.86 mi SE of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -73.190

Quarter size hail was reported near Bennington during a thunderstorm.

Hail, Windham

When
June 1, 3:15 PM EST to 3:20 PM EST
Where
Windham County, 0.86 mi SE of Marlboro
Measured
0.88 in hail
Reported by
Public
Coordinates
42.860, -72.720

Nickel size hail was reported near Marlboro during a thunderstorm.

Hail, Windham

When
June 1, 4:15 PM EST to 4:20 PM EST
Where
Windham County, Wilmington
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.870, -72.870

Quarter size hail was reported near Wilmington during a thunderstorm.

Thunderstorm Wind, Windham

When
June 1, 4:40 PM EST
Where
Windham County, 2.3 mi S of East Dummerston
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.897, -72.551

A tree was reported down on Route 5 on the Putney/Brattleboro border due to strong thunderstorm winds.

Hail, Windham

When
June 1, 4:40 PM EST to 4:45 PM EST
Where
Windham County, 0.69 mi N of Brattleboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.860, -72.570

Penny to quarter size hail was reported in Brattleboro during a thunderstorm.

Hail, Windham

When
June 1, 5:08 PM EST to 5:13 PM EST
Where
Windham County, 0.72 mi E of Guilford
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
42.820, -72.566

Quarter size hail was reported near Guilford, in the vicinity of Fort Dummer State Park, during a thunderstorm.

Hail, Windham

When
June 1, 5:19 PM EST to 5:24 PM EST
Where
Windham County, Halifax
Measured
1.25 in hail
Reported by
Public
Coordinates
42.770, -72.750

Half dollar size hail was reported near Halifax during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321574, 321575, 321576, 321587, 321588, 321589, 321590, 339576, 339577, 339578, 339579, 339580, 321594, 339581, 339582, 339583.